- Neuromuscular junction over-stimulation due to an excess of acetylcholine (ACh), as of a result of the inhibition of the AChE enzyme (which normally breaks down acetylcholine)
- The neuromuscular junction, where the brain communicates with muscles (e.g. the diaphragm), works by acetylcholine activating nicotinic acetylcholine receptors and leading to muscle contraction.
- Atropine blocks muscarinic acetylcholine receptors (a different subtype than the nicotinic receptors at the neuromuscular junction), so will not improve the muscle strength and ability to breathe.
- So, such patients will frequently require mechanical ventilation until the crisis resolves. There is not specific antidote for the respiratory compromise.
Autonomic Nervous System Receptors and Their Effects
- Parasympathetic - ACh is transm
- receptors in heart, eye, lung, GI, skin and sweat glands
- Bronchorrhea / Bronchospasm
- Hyperperistalsis (SLUDGE)
Salivation, Lacrimation, Urination, Diarrhea, GI pain, Emesis, Miosis
- Carbamate toxicity
- Mushroom toxicity, especially:
- Organophosphate toxicity
- Nerve agent
- Nicotine toxicity (look alike)
- Acetylcholinesterase inhibitor overdose (e.g in myasthenia gravis or post anesthesia reversal)
Myasthenic versus cholinergic crisis
Flaccid paralysis resulting from cholinergic crisis can be distinguished from myasthenia gravis by the use of the drug edrophonium, which worsens the paralysis caused by cholinergic crisis, but strengthens the muscle in the case of myasthenia gravis. (Edrophonium is an cholinesterase inhibitor hence increases the concentration of acetylcholine present).
- Myasthenic Crisis
- Respiratory failure is feared complication
- Much more common
- Due to medication non-adherence, infection, surgery, tapering of immunosuppressants, meds
- Cholinergic Crisis
- Excessive anticholinesterase medication may cause weakness and cholinergic symptoms
- Rarely if ever seen with dose limitation of pyridostigmine to less than 120mg q3hr
- If on usual dose of meds assume exacerbation due to MG even with cholinergic side effects
- Edrophonium (Tensilon) test to distinguish the two is controversial
- Give 1-2mg IV slow push. If any fasciculations, respiratory depression, or cholinergic symptoms within a few minutes, problem is likely cholinergic crisis (no more edrophonium). If no evidence of cholinergic excess, give total of 10mg and observe improvement in case of myasthenic crisis.
- Side effects of Edrophonium: Arrhythmias, Hypotension, Bronchospasm
- Thus, need to be on a monitor, with atropine on hand
- Treatment: Atropine